Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Marquette, MI

June 13, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 13, 2018, 4:38 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jun 13, 2018, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2018, 4:38 AM EDT (08:38 UTC)
In effect from
Jun 13, 2018, 10:00 AM EDT
Expired
Jun 13, 2018, 8:00 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

281 
WHUS43 KMQT 130838
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
438 AM EDT Wed Jun 13 2018

MIZ005-006-140000-
/O.NEW.KMQT.BH.S.0001.180613T1400Z-180614T0000Z/
Marquette-Alger-
438 AM EDT Wed Jun 13 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 10 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore. 

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Titus

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 13, 3:33 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 13, 3:33 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
333 AM EDT Wed Jun 13 2018

.SHORT TERM...(Today and tonight)
Issued at 314 AM EDT WED JUN 13 2018

Monitoring active weather this morning, so will keep this short.

Early morning convection, some of which could be strong, will roll
through much of the area before sunrise. Some showers will linger
over the far east through around noon, though.

Attention then turns to fire weather concerns. Even with most areas
seeing around a half inch or more of precip through this morning,
drying will be aggressive and winds will be gusty today. Do not plan
on upgrading the fire weather watch given the amount of precip most
area have or will receive, along with somewhat reduced expectations
for winds today. Think sustained winds won't be as strong as
previous anticipated, but gusts will still be in the 25-35 mph
range. Minimum RH values of 25-35% are expected central and west,
with higher values east. Will issue and SPS for fire weather
concerns, which leaves the day shift the ability to put a Red Flag
Warning out, if needed.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM EDT WED JUN 13 2018

A quiet start to the long term period is in store on Thursday with
mostly sunny skies as high pressure builds into the Great Lakes.
Light south/southwest flow will bring warmer conditions to the area
with lower 80's across the south and interior west. Mid/upper level
ridging will intensify over the area Friday as the sfc low shifts
southward. It may be just a tad cooler with cloudy skies building in
as the first of several impulses rides up the west side of the ridge
into the Upper Great Lakes. Chances for showers and storms will
begin with this first shortwave during the day Friday and will
continue off and on through Monday evening before the ridge breaks
down and weak sfc high pressure builds into the northern Plains,
stretching east into our region.

Although there is still some discrepancy in just how far east 60's
dew points and strongest instability will spread, there are some
indications of a plume of 2500-3000+ J/kg MUCAPE crossing the WI
border Friday evening and overnight, with ample shear to support
organized storms. This will be a period worth watching.

Warm air will continue to build under the ridge over the weekend
with high temperatures perhaps reaching the upper 80s south central
and dew points climbing into the upper 60s. Although the finer
details of impulse timing and airmass recovery remain dynamic,
afternoon and evening thunderstorm activity will be possible
Saturday and Sunday as well.

As the ridge breaks down Monday, additional showers will move across
the area, but most of the instability will have pushed off to the
south. High pressure looks to build in through the middle of the
week. GFS and EC both bring an additional shortwave into the region
from Canada late on Thursday, but much can change on Day 7...stay
tuned to the forecast, especially over the weekend as it could be as
active as Memorial Day weekend was across the UP, perhaps even
moreso.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 140 AM EDT WED JUN 13 2018

Weak front over western Upper Michigan will slide to central Upper
Michigan tonight and exit Upper Michigan by daybreak Wednesday.
Conditions will mainly be MVFR to lower VFR. Overnight through
daybreak on Wednesday, expect scattered showers and t-storms to
cross Upper Michigan as stronger upper level shortwave moves over
the region. This will be most likely to impact KSAW. Dry air will
surge in across Upper Michigan Wednesday, so skies will clear out
and northwest winds will become very gusty. Could see wind gusts
over 30 kts at all the TAF sites.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 314 AM EDT WED JUN 13 2018

Winds will increase to gusts in the 20-30kt range today, with low
end gales expected over portions of the eastern lake. Winds should
then remain below 20kts through the rest of the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Fire Weather Watch from 11 AM EDT /10 AM CDT/ this morning
     through this evening for MIZ001>006-009>014-084-085.

Lake Superior...
  Gale Warning from 11 AM this morning to 7 PM EDT this evening
     for LSZ251-266-267.

Lake Michigan...
  Dense Fog Advisory until 5 AM EDT early this morning for LMZ248-
     250.

&&

SHORT TERM...Titus
LONG TERM...KCW
AVIATION...KEC
MARINE...Titus
Hazardous weather outlook, Jun 12, 3:58 PM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 PM EDT Tue Jun 12 2018

MIZ001>007-009>014-084-085-132000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
358 PM EDT Tue Jun 12 2018 /258 PM CDT Tue Jun 12 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong to isolated severe thunderstorms will be possible,
primarily across the western half of the Upper Peninsula. Any
stronger storm that does develop will have the potential to
contain gusty to perhaps damaging winds, hail, and dangerous
cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Depending on how much rain falls tonight, there could be a
heightened to potentially critical fire weather concern for the
western and central portions of the Upper Peninsula on Wednesday,
due to dry and breezy conditions.

Additional thunderstorm chances could reappear late this week into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-132000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 PM EDT Tue Jun 12 2018 /258 PM CDT Tue Jun 12 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Increasing winds and wave heights tonight along the shoreline of
Lake Superior has prompted Small Craft Advisories to be issued for
portions of these areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Breezy conditions on Wednesday, especially in the open waters of
Lake Superior, has prompted the issuance of a Gale Warning for the
eastern half of the lake. High wave heights will create dangerous
conditions for boaters, particularly and especially for smaller
craft.

Additional thunderstorm chances could reappear late this week into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter.

LMZ221-248-250-132000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 PM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Patchy fog, in addition to thunderstorm chances tonight, will
create hazardous boating conditions for the nearshore waters of
northern Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances could reappear late this week into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter.

lg

In the hours before

Special weather statement, Jun 13, 1:13 AM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
1213 AM CDT WED JUN 13 2018

MIZ009-130530-
Gogebic MI-
1213 AM CDT WED JUN 13 2018

...SPECIAL WEATHER STATEMENT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gile, or near Ironwood, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bessemer.

LAT...LON 4650 9007 4635 8991 4632 9003 4633 9011
      4634 9012 4635 9011 4641 9016 4642 9016
TIME...MOT...LOC 0513Z 238DEG 27KT 4636 9014

Titus
Special weather statement, Jun 13, 1:30 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
1230 AM CDT WED JUN 13 2018

MIZ009-130600-
Gogebic MI-
1230 AM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOGEBIC COUNTY
UNTIL 100 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bessemer, or 7 miles east of Ironwood, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Wakefield and Thomaston.

LAT...LON 4663 8989 4642 8965 4637 9004 4643 9009
TIME...MOT...LOC 0530Z 237DEG 24KT 4642 9000

Titus
Special weather statement, Jun 13, 2:41 AM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Marquette MI
241 AM EDT WED JUN 13 2018

MIZ013-130715-
Delta MI-
241 AM EDT WED JUN 13 2018

...SPECIAL WEATHER STATEMENT...

At 240 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of La Branche, or 15 miles northwest of Escanaba, moving
east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brampton, Cornell, St. Nicholas and Perkins.

LAT...LON 4587 8732 4589 8732 4590 8737 4592 8737
      4609 8701 4586 8696
TIME...MOT...LOC 0640Z 258DEG 32KT 4590 8731

Titus
Special weather statement, Jun 13, 3:49 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Marquette MI
349 AM EDT WED JUN 13 2018

MIZ014-130830-
Southern Schoolcraft MI-
349 AM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHOOLCRAFT COUNTY
UNTIL 430 AM EDT...

At 349 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manistique, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Manistique, Thompson and Gulliver.

LAT...LON 4597 8589 4595 8592 4588 8591 4588 8619
      4587 8620 4585 8644 4592 8646 4613 8587
      4597 8586
TIME...MOT...LOC 0749Z 251DEG 37KT 4591 8633

Titus
Special weather statement, Jun 13, 4:17 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
417 AM EDT Wed Jun 13 2018

MIZ001>006-009>014-084-085-132000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
417 AM EDT Wed Jun 13 2018 /317 AM CDT Wed Jun 13 2018/

...ELEVATED WILDFIRE POTENTIAL FOR MUCH OF CENTRAL AND WESTERN
UPPER MICHIGAN DUE TO A COMBINATION OF GUSTY WINDS, DRY AND WARM
CONDITIONS...

Northwest winds gusting as high as 25 to 35 mph, combined with
dry and warm conditions will lead to elevated wildfire potential
today across much of central and western Upper Michigan. Do not
burn today! Immediately report any wildfires to local emergency
services by calling 911.

Burn restrictions remain in effect. For complete details, visit
www.dnr.state.mi.us/burnpermits, or by calling 866-922-2876.

Titus

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:24 PM EDTMarine Dense Fog AdvisoryMQT8 hr
Jun 13, 1:30 AM EDTSpecial Weather StatementMQTGogebic30 min
Jun 13, 2:41 AM EDTSpecial Weather StatementMQTDelta34 min
Jun 13, 3:49 AM EDTSpecial Weather StatementMQTSchoolcraft41 min
Jun 13, 3:51 AM EDTSpecial Marine WarningMQT39 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.